Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Done with PSA test. Prescribed with amiodorone after open heart surgery. On multiple supplements. Reason for increase in PSA level?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1256 Questions
Can amiodorone cause an increase in PSA levels? I recently had a PSA test with levels between 16 and 18. I was also prescribed amiodorone when I had open heart surgery in February. In addition, I take multiple supplements for exercise and energy. What supplements might cause an increase in PSA level as well? Also would weight lifting and cardio cause an increase in PSA levels. I am not taking amiodorone now by the way.
Posted Fri, 18 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 5 hours later
Brief Answer:
Please see details.

Detailed Answer:
Dear Sir
1. PSA is an antigen or molecule which is specific to prostate. It is formed and secreted by prostate mainly. The causes for its rise in blood are prostate cancer, benign prostatic hyperplasia, prostatitis, recent ejaculation, prostatic biopsy, urinary retention, inflammation of nearby structures like epidydmitis, Rectal examination of prostate and stimulation of prostate due to bicycle riding. Small quantities of PSA have been found in salivary glands, female ejaculates, breast milk and amniotic fluid.
2. Anything / activity which stimulates prostate results in release of PSA into blood. However, amiodarone therapy has not been conclusively recognized as a cause of rise in PSA. Neither health supplements have been recognized as standard cause for PSA elevation.
3. Since these levels seems to be higher than normal levels for your age {hope the units are ng/ ml}, you must consult your physician and get yourself evaluated on priority.
Hope this helps.
Above answer was peer-reviewed by
Follow-up: Done with PSA test. Prescribed with amiodorone after open heart surgery. On multiple supplements. Reason for increase in PSA level? 31 hours later
Thank you for your reply. You mention that PSA is an antigen specific to the prostate. However, you mention that it is sometimes found in breast milk and female ejaculates. I don't understand how it can be specific to the prostate if it is found in female bodies that lack the prostate. Perhaps I don't understand what you mean by "specific to the prostate."
Even though the increase in PSA has not been "conclusively linked" to amiodarone therapy, have there been suspicions and studies which suggest that it might be so linked? What are these studies?
Answered by Dr. Sukhvinder Singh 38 minutes later
Brief Answer:
please see details.

Detailed Answer:
Dear sir
1. I am sorry that my choice of words created a confusion.
2. In clinical practice PSA is considered to be of prostatic origin only and is correlated with diseases of prostate only. However it has been isolated in small quantities from various other places as I mentioned in my last answer.
3. Nope. I could not come across any literature which suggests that rise of PSA is related to amiodarone therapy. Neither the standard cardiology texts/ pharmacology texts or manufacturer's brochure suggest so.
Still, one may find anecdotal report on internet where a patient on amiodarone has been found to have high PSA; but that does not establish a cause-effect relation in any manner. It is more likely to be coincidental. That's why I used "conclusively linked".
I once again apologize for the bad choice of words. However, I recommend that you should get yourself evaluated for ascertaining the cause of rise in PSA levels.
Please do write if there is anything else.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor